Flash Flood, Smyth
- When
- June 16, 4:30 PM EST to 5:30 PM EST
- Where
- Smyth County, Broadford
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Slow moving thunderstorms brought excessive rains to Smyth County the afternoon of the 16th. The heavy rain caused a mudslide in Broadford.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Slow moving thunderstorms brought excessive rains to Smyth County the afternoon of the 16th. The heavy rain caused a mudslide in Broadford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 3:49 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 449 PM EDT MON JUN 16 2003 WEDGE OF COOL AIR ACROSS THE REGION THIS AFTN WILL PUSH SOUTH WITH THE AID OF RAIN COOLING THE AIR. SFC BOUNDARY TO MOVE SOUTH INTO THE CAROLINAS WHILE 85H BOUNDARY HOVERS AROUND THE NC/VA BORDER. LARGER FEATURES...SUCH AS A CLOSED LOW MOVING INTO THE MID WEST...UPPER LEVEL TROUGH STRETCHING INTO WESTERN TEXAS...RIDGE OF HIGH PRESSURE IN THE WESTERN ATLANTIC AND AN INVERTED TROUGH THRU THE TN VALLEY. THESE FEATURE WILL MOVE VERY LITTLE OVER THE NEXT 36 HOURS. MOISTURE ADV AND FLUX CONVERGENCE ARE GOOD THRU TUE NIGHT. THE QUESTION TO ANSWER IS ACTUALLY WHEN THE PCPN WILL FALL. PATTERN WILL BE SIMILAR TO LAST NIGHT WITH A BREAK IN PCPN FOR SEVERAL HOURS BEFORE REDEVELOPING. AS FAR AS TONIGHT...EXPECTING SHOWERS TO REMAIN MAINLY IN SW CWA THIS EVENING WITH THE EAST REMAINING MAINLY DRY (FOR LACK OF A BETTER WORD). SHOWERS WILL REDUCE IN THE WEST WHILE DEVELOPING IN THE EAST TOWARD MORNING. SIMILAR TIMING FOR TUE AND TUE NIGHT. FLOOD WATCH...HAS BEEN EXTENDED THRU 8AM TUE...SEE FFARNK FOR DETAILS. WITH GROUND REMAINING SATURATED AND IF PCPN TIMING REMAINS IN ORDER...THE FLOOD WATCH MAY NEED TO BE EXTENDED INTO TUE POSSIBLY TUE NIGHT. TEMPS FOR THE NEXT 36 HOURS WILL HAVE LITTLE RANGE REMAINING IN THE 60S. LITTLE CHANGE TO THE FORECAST FROM WED AND BEYOND. WARM FRONT TO MOVE THRU THE REGION WED WITH A COLD FRONT TO FOLLOW ON THU. MODELS SPEEDING DRY AIR INTO REGION THU NIGHT. HAVE WENT WITH THE TREND AND CONFIDED SHOWERS AND THUNDERSTORM TO END BEFORE MIDNIGHT FRI. I HI PRESSURE AND SLIGHTLY COOLER TEMPS FRI AND SAT WITH WEAK CAA. HI PRESSURE EXITS SAT NIGHT. HAVE ADDED DIURNAL AFTERNOON SHOWERS AND EVENING THUNDERSTORMS TO SUN AND MON WITH RIDGE BREAKING DOWN. ROA 63 67 63 78 / 70 60 60 40 LYH 60 65 61 76 / 70 60 60 40 DAN 65 69 64 79 / 60 60 60 40 BLF 62 72 61 76 / 80 60 60 40 LWB 57 64 57 70 / 70 60 60 40 BCB 60 67 60 74 / 70 60 60 40 TNB 62 70 61 76 / 80 60 60 40 .RNK... NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ001>006...NCZ018. VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ007...VAZ009>020... VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ042>045. RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME NORTHEASTERN PORTION OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN... THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST TUESDAY AND COULD PROMPT MORE FLOOD WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM SPENCER VA FLOODING
06/16/03 HENRY RT. 630 CLOSED.REPORTED
BY SPOTTER.NCZ005-006-161700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT MON JUN 16 2003 VERY HEAVY RAIN RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING MAY OCCUR ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA BETWEEN NOON AND 2:00 PM. AT NOON...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY HEAVY RAIN FROM DANVILLE TO EDEN. THIS AREA OF RAIN WAS SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR. RAINFALL OF AN INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS AFTERNOON. THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW LYING AREAS. DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS. PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS. 11
NCZ005-006-161800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EDT MON JUN 16 2003 AN AREA OF VERY HEAVY RAIN...WHICH IS CAUSING PONDING OF WATER AND POOR DRAINAGE FLOODING IS MOVING ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA. AT 100 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY HEAVY RAIN FROM DANVILLE TO REIDSVILLE. THIS AREA OF RAIN WAS SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR. RAINFALL OF AN INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS AFTERNOON. THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW LYING AREAS. DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS. PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS. 11
NCZ001>003-018>020-VAZ015-016-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT MON JUN 16 2003 THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE EXPECTED TO DEVELOP BETWEEN 2:00 AND 4:00 PM...ACROSS PARTS OF NORTHWEST NORTH CAROLINA AND INTO THE SOUTHWEST MOUNTAINS OF VIRGINIA. THE ATMOSPHERE IS BECOMING VERY UNSTABLE IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA. IN ADDITION...A LOW LEVEL BOUNDARY FROM HEAVIER RAIN THAT FELL NEAR EDEN NORTH CAROLINA THIS MORNING...IS MOVING WESTWARD INTO THIS VERY UNSTABLE AIRMASS. THIS BOUNDARY WILL HELP FOCUS AND INITIATE NEW THUNDERSTORM DEVELOPMENT OVER NORTHWEST NORTH CAROLINA FROM WILKESBORO TO SPARTA...AND ACROSS EXTREME SOUTHERN VIRGINIA FROM GALAX TO NEAR FANCY GAP. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SLOW MOVING AND WILL CONTAIN TORRENTIAL DOWNPOURS. RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THESE THUNDERSTORMS...RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING. ISOLATED HEAVIER RAINFALL MAY RESULT IN FLASH FLOODING. FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS. DO NOT DRIVE ACROSS WATER COVERED ROADWAYS...AND MOVE TO HIGHER GROUND IF STREAMS COME OUT OF THEIR BANKS. A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH 800 PM THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...OR IF WARNINGS ARE ISSUED.
NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT MON JUN 16 2003 ...STORMS WITH LOCALIZED VERY HEAVY RAINFALL TO CONTINUE THIS AFTERNOON... SHOWERS AND A FEW THUNDERSTORMS WITH LOCAL RAINFALL RATES OF 1 TO TWO INCHES PER HOUR WILL CONTINUE THROUGH LATE THIS AFTERNOON ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THE AREAS ALONG AND TO THE SOUTHWEST IF INTERSTATE 77 ARE MOST PRONE TO THE HEAVIEST RAIN THROUGH 5 PM. WITH RAINFALL EARLIER TODAY AND OVER THE LAST SEVERAL DAYS... ANY ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER AND POOR DRAINAGE FLOODING. ISOLATED HEAVIER RAINFALL MAY RESULT IN FLASH FLOODING. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS. DO NOT DRIVE ACROSS WATER COVERED ROADWAYS. MOVE TO HIGHER GROUND IF STREAMS COME OUT OF THEIR BANKS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT. SK
The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366164.